Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


IV drug administration
Mar 12, 2003

A friend of mine is having a lot of difficulty staying on drug regimens because of the nausea they always seem to cause. We were discussing this issue one evening, and inevitably we came to the question of why these drugs aren't administered through an IV in patients whose stomachs can't handle them in pill form?? When we posed this question to a nurse in his support group, he said that it was mostly because of costs: it was too expensive, and pills are infinitely cheaper and less hassle. Is this true, and if it is only cost-prohibitive, is it possible for my friend to have his drugs administered through IV at a private facility somewhere on the continent? I, too, am HIV+ but have not started therapy- and it's a little scarey to see such a violent bodily reaction to these drugs... Thanks so much for your help.

Response from Dr. Henry

It is unusual (but does happen) that a combination of meds can't be found that a patient can tolerate (if nausea is the problem then anti nausea meds such as Reglan, Marinol, Compazine, or Zofran can be used). Many of the HIV meds are not available in an IV formulation. In some cases I have put in a feeding tube (sometimes a Peg in the stomach) to bypass severe upper GI problems. IV lines are costly and put patients at risk for infection so there are many reasons why that route is rarely used. KH



Previous
T-20, one drug or cocktail?
Next
avn requires hip replacement

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement